The hunger!

20628717In the fight against cancer I have been taking a variety of drugs,  especially on chemo week. Many of these drugs have side-effects. In today’s post I will briefly discuss the side-effect from one of these drugs which caused a hunger that seemed insatiable.

On Saturday, September 15, I was able to breathe again. It was a great day. That was also the day I noticed a new side-effect from my chemotherapy: insatiable hunger. I don’t think its an exaggeration to call it insatiable either. From the time I ate breakfast until I went to bed I was constantly hungry. No matter what I ate or how much I ate that hunger would not be satisfied. If I tried to ignore the hunger it would just get worse and worse. All day Saturday, all day Sunday, and most of Monday I would eat in a seemingly continuous manner. It is possible I would have eaten all day Thursday and Friday if I hadn’t been sleeping so much.

On that Sunday I decided to research the drugs I have been taken. The type of chemotherapy I am on is something called R-CHOP. This chemotherapy regiment uses one monoclonal antibody drug (R), three chemo drugs (CHO), and one steroid (P). The steroid I took as part of R-Chop was Prednisone. I had never taken a steroid such as Prednisone before, so I had no idea that hunger was a possible side-effect. Since then I’ve spoken with other people who have taken Prednisone before, and some of them had the uncontrollable munchies just like I did. They told me to just wait a couple of days and it would go away.

I can’t complain too much about this side-effect. There are a lot of people on chemo that are constantly sick and unable to eat. Those people tend to lose a lot of weight. The only real reason I was worried is that I had recently lost a lot of weight, and I didn’t want to gain a lot back because of an uncontrollable urge to eat. Of course someone recently mentioned to me that the massive weight loss I’ve had this year might have more to do with the cancer than the steps I had taken to lose weight. Sadly I think that might be true, but I am still proud of losing all that weight and still want to get down to a more healthy weight. I just have to remember the few days Prednisone is making me overeat won’t matter in the long run. It will only be five to seven more times that I actually take this steroid over the next half year. That really isn’t too bad.

All-in-all I feel lucky that most of the side-effects I have endured are very minor. Many cancer patients experience debilitating side-effects during chemo. The side-effect of overeating for a few days really doesn’t seem too important in the grand scheme of things. Now I know to keep to some healthy-ish snacks on hand for after chemo… and a lot of them at that!

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.